Alert archive / Mississippi / River Flood Warnings in 2022
River Flood Warning 22, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at Feb 21, 2022, 9:15 PM CST for Lowndes County, Monroe County, Mississippi. It took effect at Feb 23, 2022, 6:53 AM CST. It was in force for 9 days.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2022, 9:15 PM CST (03:15 UTC)
- In effect from
- Feb 23, 2022, 6:53 AM CST
- Expired
- Mar 3, 2022, 7:00 PM CST
- In force
- 9 days
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lowndes County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 27 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Buttahatchie River near Aberdeen (ABDM6). The gauge peaked at 17.39 ft at Feb 25, 2022, 6:00 AM CST.
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02439400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Feb 21, 8:58 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 21, 8:58 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
858 PM CST Mon Feb 21 2022
.UPDATE...
Current forecast is on track for the rest of the evening. Made
some minor adjustments to the temp curve and POPs. Right now it is
a fairly quiet night across the Mid South. We will start to see
more convection in the early morning hours across Arkansas. We
should remain fairly dry overnight. Rain will move into the region
Tuesday morning.
&&
.PREV DISCUSSION... /issued 530 PM CST Mon Feb 21 2022/
DISCUSSION... An active weather week ahead, even by Midsouth
standards. In a nutshell, a potential severe storm event on
Tuesday, freezing rain and sleet north and northeast of Jonesboro
Wednesday night into Thursday, and a third storm system passing
through Thursday night and Friday, bringing heavy rainfall and a a
quick shot of sleet and snow as it departs. Soils will become
progressively saturated by the end of the week, increasing the
flooding threat.
For the short term, relative quiet, under a low amplitude ridging.
NAM Bufr soundings depict a stout elevated mixed layer (EML) at
Jonesboro this evening, capping CAPE of 1500 J/KG, accompanied by
midlevel lapse rates around 8 C/km. The EML will erode with with
the arrival of a midlevel shortwave lifting into southern MO
overnight, and on to the lower Ohio River valley by midmorning
Tuesday. A surface cold front will drop into the Midsouth Tuesday
afternoon, accompanied by midlevel height falls. NAM Bufr
soundings depict an increasing potential for warm sector surface-
based thunderstorm development, mainly along and south of the I40
corridor Tuesday afternoon and early evening. What convective
inhibition remains will likely be overcome by frontal convergence.
NAM Bufr soundings aside, questions remains as to the amount of
warm sector instability, given the likelihood of broken to
overcast skies. In addition, with the shortwave exited to the Ohio
valley, there will be limited potential for a frontal wave and
associated backing of the warm sector surface wind field. These
mitigating factors may limit the tornado potential on Tuesday.
The cold front will likely stall over central MS Tuesday night,
parallel to WSW flow aloft. Rain will continue into portions of
north MS, while areas north of I40 remain dry under building
midlevel heights through midday Wednesday.
By Wednesday evening, a another shortwave will lift into the
Ozarks, over the post-frontal airmass. Rain will develop under
persistent diffluent flow aloft, focused along and north of a
stationary 925mb frontal surface, oriented along the I40
corridor. Boundary layer temperatures likely prevailing in the
upper 30s Wednesday evening over northeast AR and the MO bootheel
will likely cool to the lower 30s by sunrise Thursday, and likely
below freezing in a few areas. Model guidance is fairly tight on
surface temperatures, save for the Canadian, which drops the
freezing line into the Memphis area Thursday morning. Given the
presence of another upstream shortwave, and the projected weak
surface pressure advection/wind field over southern MO, it does
not appear too similar to the cold air drainage scenario down the
delta that we saw with the the ice and sleet storm earlier this
month. For now, will stick with a model consensus for 2 meter
temperatures, which undercuts the NBM deterministic by a few
degrees. It must me mentioned that we fairly far out in the
forecast and confidence is limited. Too early (5th forecast
period) to issue a Winter Storm Watch at this time. Will continue
to mention in the Hazardous Weather Outlook.
By Thursday evening, light at the end of the tunnel arrives, in
the form of an northern branch trof lifting into the Great
Plains. The trof will pass through the mid-MS River valley
Thursday night, shunting the southern branch moisture east to the
TN Valley by Friday morning. Model soundings suggest a mixture of
sleet and snow will be possible along the back edge of the
departing precip shield.
For headlines, will keep the Flood Watch as is. That said, the
greatest flood threat will arrive in the mid to late part of the
week, when grounds will be saturated.
PWB
AVIATION...
00Z TAF cycle
Low clouds with periods of showers and some thunderstorms will be
found across the Mid-South for the entire forecast period. Winds
will be mainly from the south at 10 to 20 knots with higher gusts
through much of the forecast period. Some low level wind shear is
possible across the region mainly during the overnight hours.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from midnight CST tonight through late Tuesday night
for Clay-Craighead-Crittenden-Cross-Greene-Mississippi-
Poinsett-St. Francis.
MO...Flood Watch from midnight CST tonight through late Tuesday night
for Dunklin-Pemiscot.
MS...None.
TN...Flood Watch from midnight CST tonight through late Tuesday night
for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 21, 2:15 PM CST, 7 hours before
Hazardous Weather Outlook National Weather Service Memphis TN 215 PM CST Mon Feb 21 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-222215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 215 PM CST Mon Feb 21 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There a Slight Risk for severe thunderstorms late tonight over northeast Arkansas and the Missouri bootheel. The main risks include damaging winds and flash flooding. Secondary risk include large hail and brief tornadoes. Over the remainder of the Midsouth, there is a Marginal Risk for severe storms, mainly during the late afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a Slight Risk for severe thunderstorms over all the Midsouth on Tuesday. Primary risks include damaging winds and flash flooding. Secondary risks include large hail and tornadoes. The tornado threat will likely be greatest over north Mississippi and west Tennessee Tuesday afternoon. Freezing rain and sleet will be possible over northeast Arkansas and the Missouri bootheel Wednesday evening through Thursday morning. At this early time, ice accumulations up to 2/10 inch appear possible, accompanied by minor sleet accumulations. Locally heavy rainfall will be possible over a good portion of the Midsouth Thursday evening, followed by light snow and sleet late Thursday night. No significant accumulations of sleet or snow are expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Tuesday. PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:07 PM CST | River Flood Warning | MEG | Monroe | 21 days |
| Feb 21, 9:32 PM CST | River Flood Warning | MEG | Monroe | 22 hr |
| Feb 22, 9:23 AM CST | Areal Flood Advisory | MEG | DeSoto | 5 hr |
| Feb 22, 9:54 AM CST | Areal Flood Advisory | MEG | DeSoto, Marshall | 6 hr |
| Feb 22, 10:25 AM CST | River Flood Advisory | MEG | DeSoto | 24 days |
| Feb 22, 2:39 PM CST | Special Weather Statement | MEG | Benton, Marshall | 36 min |
| Feb 22, 3:13 PM CST | Special Weather Statement | MEG | Alcorn, Benton | 32 min |
| Feb 22, 3:42 PM CST | Special Weather Statement | MEG | Quitman | 33 min |
| Feb 22, 3:48 PM CST | Special Weather Statement | MEG | Alcorn, Tishomingo | 42 min |
| Feb 22, 3:58 PM CST | Severe Thunderstorm Warning | MEG | Panola, Quitman, Tate | 19 min |
| Feb 22, 6:02 AM CST | Special Weather Statement | MEG | Dyer, Lake, Obion | 28 min |
| Feb 22, 6:07 AM CST | Areal Flood Advisory | MEG | Obion | 113 min |
| Feb 22, 6:39 AM CST | Special Weather Statement | MEG | Henry, Weakley | 51 min |
| Feb 22, 7:49 AM CST | Special Weather Statement | MEG | Benton | 41 min |
| Feb 22, 8:03 AM CST | Special Weather Statement | MEG | Carroll, Gibson | 27 min |
| Feb 22, 9:15 AM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 21 days |
| Feb 22, 9:18 AM CST | River Flood Warning | MEG | Obion, Weakley | 25 hr |
| Feb 22, 9:20 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 14 days |
| Feb 22, 10:22 AM CST | River Flood Warning | MEG | Dyer, Lake, Lauderdale | 23 days |
| Feb 22, 10:22 AM CST | River Flood Warning | MEG | Lauderdale, Tipton | 23 days |
| Feb 22, 11:56 AM CST | Areal Flood Advisory | MEG | Benton, Carroll, Crockett, Fayette, Gibson, Haywood and 5 more | 3 hr |
| Feb 22, 1:50 PM CST | River Flood Warning | MEG | Madison | 6 days |
| Feb 22, 1:51 PM CST | River Flood Warning | MEG | Fayette, Shelby | 14 hr |
| Feb 22, 2:56 PM CST | Winter Storm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lake, Lauderdale and 4 more | 51 hr |
| Feb 22, 2:56 PM CST | Winter Weather Advisory | MEG | Benton, Carroll, Crockett, Dyer, Fayette, Gibson and 6 more | 46 hr |
| Feb 22, 3:01 PM CST | River Flood Advisory | MEG | Lake | 44 hr |
| Feb 22, 4:46 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene | 44 min |
| Feb 22, 5:06 AM CST | Tornado Warning | MEG | Craighead | 24 min |
| Feb 22, 5:27 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Mississippi | 48 min |
| Feb 22, 5:52 AM CST | Areal Flood Advisory | MEG | Craighead | 3 hr |
| Feb 22, 5:52 AM CST | Severe Thunderstorm Warning | MEG | Craighead, Mississippi | 38 min |
| Feb 22, 6:23 AM CST | Areal Flood Advisory | MEG | Craighead, Poinsett | 112 min |
| Feb 22, 7:19 AM CST | Areal Flood Warning | MEG | Craighead, Poinsett | 6 hr |
| Feb 22, 9:27 AM CST | River Flood Warning | MEG | Mississippi, Poinsett | 48 hr |
Nearby
River Flood Warnings in Mississippi, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.